Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

June 23, 20096 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2009, 4:02 PM MDT for 6 counties in Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2009, 4:02 PM MDT (22:02 UTC)
Expired
Jun 23, 2009, 5:00 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Weld County, CO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:51 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:35 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 23, 2:35 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT TUE JUN 23 2009

.SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL
MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN
THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW.
PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN
YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING
FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS
AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING
2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS
PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE
UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER
DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF
THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP
BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST
NIGHTS CONVECTION.  MINOR QG ASCENT IS SHOWN OVER NRN CO THIS
AFTERNOON AND EARLY EVENING HOURS.  HAVE INCREASED POPS SLIGHTLY
SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND
BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST
EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN
PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE
SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP
CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER
VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE
FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE
STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST
TO BE AS STRONG AS MONDAY EVENING.

THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE
WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND
THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER
WITH A SLIGHTLY DRIER AIRMASS.

.LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH
THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN
INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS
SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF
HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL
MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE
BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT
IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL
ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER
THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE
WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN
VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE
UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL
BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD
DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING
STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE
WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK
TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE
OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER
SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT
DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C
DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE
INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS
APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON
AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO
LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE
SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE
STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND
IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP
CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL
BY MONDAY.

&&

.AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH
RANGE.  SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME
...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER
DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL.  GUSTY WINDS UP
FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS.
AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND
QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL
KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW
AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE
AREA TOMORROW AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 11:02 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT TUE JUN 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS
AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS.  A FEW STORMS MAY BECOME
SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH
HAIL TO ONE INCH IN DIAMETER.  OTHERWISE EXPECT THE STORMS TO
PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF
OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM
MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A
PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY
WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT
RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT
CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE
DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY
RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT
ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

KRIEDERMAN/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:31 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer44 min
Jun 22, 8:51 PM MDTSevere Thunderstorm WarningBOULarimer, Weld54 min
Jun 22, 9:28 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer47 min
Jun 22, 9:34 PM MDTFlash Flood WarningBOULarimer, Weld3 hr
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningBOULarimer, Weld61 min
Jun 22, 9:54 PM MDTTornado WarningBOULarimer, Weld51 min
Jun 22, 10:24 PM MDTTornado WarningBOUWeld36 min
Jun 22, 10:32 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 22, 10:35 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jun 22, 10:57 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Jun 22, 11:57 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Jun 23, 4:14 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert91 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min
Jun 23, 4:37 PM MDTFlash Flood WarningBOUDouglas68 min
Jun 23, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
Jun 23, 5:02 PM MDTTornado WarningBOUElbert20 min
Jun 23, 5:17 PM MDTSevere Thunderstorm WarningBOUWeld58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.